Kansas, 2020Hail in Kansas, August 15, 2020
August 15, 2020 · NWS SGF · 9 events in 1 county or zone
An intense cluster of severe thunderstorms developed along Interstate 44 from Mount Vernon to far southeast Kansas as a southward moving outflow boundary interacted with a very unstable air mass. The storms produced hail up to the size of tennis balls as they moved southwestward into Cherokee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense cluster of severe thunderstorms developed along Interstate 44 from Mount Vernon to far southeast Kansas as a southward moving outflow boundary interacted with a very unstable air mass. The storms produced hail up to the size of tennis balls as they moved southwestward into Cherokee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 15, 2:05 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 15, 2:05 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 PM CDT Sat Aug 15 2020
.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Aug 15 2020
Expecting isolated to perhaps scattered convection near the
Arkansas/Missouri border and in the far southwest CWA (far southeast
Kansas and far SW Missouri). The convection is in response to an
outflow boundary moving S-SW across the area and a cold front
currently along the northern CWA border that will continue to move
south. Current surface based CAPE is analyzed to be 4,500-5,500
J/kg and shear is very limited ahead of the boundaries. Limited
moisture along with the weak shear will keep storms isolated and
short lived, but with the instability in place we could see some
brief strong to severe storms.
Convection will diminish this evening, leaving a pleasant night
and day Sunday. Lows tonight will be in the low to mid 60s with
Sunday seeing sunny skies and highs in the mid 80s. Not only will
Sunday be cooler, but also drier with dew points 15-20 degrees
lower than today.
.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Aug 15 2020
Not carrying any precip chances through this period and not seeing
any chances for significant precip through the week. High
temperatures will be warmest on Monday in the mid 80s to lower
90s, then in the mid to upper 80s the rest of the week. Afternoon
dew points will be in the mid 50s to low 60s through the period,
making conditions even more comfortable under mostly clear skies.
Overnight low temperatures will be in the upper 50s to mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 15 2020
A cold front moving through will switch winds to a northerly
direction and bring chances for showers and storms later this
afternoon and evening. Greatest chances for storms are at KJLN,
with chances being too limited elsewhere to include in the
forecast at this time. Otherwise, VFR conditions are expected.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Aug 15, 1:04 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
204 PM CDT Sat Aug 15 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
204 PM CDT Sat Aug 15 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive heat risk.
DISCUSSION...
A few isolated thunderstorms will be possible along and south of
Interstate 44 today, with potential for an isolated strong to
severe thunderstorm. Hail to the size of quarters and winds to 60
mph are possible with any isolated severe storms. Most locations
will remain dry.
Heat index values in the mid 90s to low 100s will continue this
afternoon, mainly over southern and western portions of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
In the hours before
Local storm report, Aug 15, 11:18 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 3 WNW LOWRY CITY 38.15N 93.78W
08/15/2020 ST. CLAIR MO EMERGENCY MNGR
A TREE FELL ONTO AND DOWNED A FEW POWER
LINES NEAR THE INTERSECTION OF HIGHWAY A AND
CENTER ROAD. TIME ESTIMATED FROM RADAR.
&&
CKRSpecial weather statement, Aug 15, 2:40 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Sat Aug 15 2020
MOZ088-152115-
Jasper MO-
340 PM CDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JASPER COUNTY UNTIL 415
PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oronogo, or 9 miles north of Joplin, moving southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northern Joplin... Carthage...
Webb City... Carl Junction...
Oronogo... Carterville...
Airport Drive... Alba...
Purcell... Asbury...
Neck City... Brooklyn Heights...
Waco... Oakland Park...
This includes Interstate 49 between mile markers 37 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3731 9461 3731 9446 3710 9429 3710 9462
TIME...MOT...LOC 2040Z 324DEG 19KT 3723 9451
Rothstein
Special weather statement, Aug 15, 3:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
418 PM CDT Sat Aug 15 2020
MOZ088-093-152145-
Jasper MO-Newton MO-
418 PM CDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diamond, or 9 miles south of Carthage, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carthage... Granby...
Diamond... Fidelity...
Reeds...
This includes the following highways...
Interstate 44 between mile markers 15 and 27.
Interstate 49 between mile markers 36 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 9438 3718 9421 3700 9409 3692 9430
TIME...MOT...LOC 2118Z 335DEG 20KT 3705 9425
DSA
Hail, Cherokee
- When
- August 15, 3:25 PM CST
- Where
- Cherokee County, 2.82 mi SSE of Lawton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.180, -94.620
Hail ranging in size from nickles to golf balls was reported on Highway YY west of Carl Junction at the state line.
Hail, Cherokee
- When
- August 15, 3:34 PM CST
- Where
- Cherokee County, 2.65 mi SW of Crestline
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -94.730
Half dollar sized hail was reported.
Hail, Cherokee
- When
- August 15, 3:47 PM CST
- Where
- Cherokee County, 0.69 mi N of Riverton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.090, -94.700
Half dollar sized hail was reported via social media.
Hail, Cherokee
- When
- August 15, 3:50 PM CST
- Where
- Cherokee County, 1.3 mi WNW of Riverton
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.090, -94.720
Hail to the size of tennis balls was reported in a rural area northwest of Riverton. No damage was reported.
Hail, Cherokee
- When
- August 15, 3:57 PM CST
- Where
- Cherokee County, 0.55 mi W of Galena
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.070, -94.640
Quarter sized hail was reported.
Hail, Cherokee
- When
- August 15, 4:20 PM CST
- Where
- Cherokee County, 3.9 mi WSW of Columbus
- Measured
- 2.5 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.140, -94.890
A picture of hail to the size of tennis balls was received via social media from a rural part of the county. Minor roof and vehicle damage occurred to the farm stead where the hail occurred.
Hail, Cherokee
- When
- August 15, 4:23 PM CST
- Where
- Cherokee County, 2.15 mi NW of Neutral
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -94.830
Hail from half dollar to golf balls in size was reported.
Hail, Cherokee
- When
- August 15, 4:25 PM CST
- Where
- Cherokee County, 2.35 mi NNE of Treece
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.030, -94.830
Quarter sized hail was reported.
Hail, Cherokee
- When
- August 15, 4:48 PM CST
- Where
- Cherokee County, 2.31 mi ESE of Neutral
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.090, -94.760
Hail up to golf balls in size was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 15 to 25, 20201 death · 1 event
- Heat in Texas, August 15, 20201 death · 1 event
- Flash Flooding and Hail in New York, August 15, 2020$153,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 15, 2020$62,000 · 2.75 in hail · 8 events
- Heavy Rain in Virginia, August 15, 202041 events
- Flash Flood in North Carolina, August 15, 2020$50,000 · 1 event
- Flash Flood in South Carolina, August 15, 2020$50,000 · 1 event
- Tornadoes in California, August 15, 2020EF1 · 3 events
- Heat in Texas, August 15 to 16, 202021 events
- Flash Flooding in Virginia, August 15 to 16, 202017 events
- Flash Flood and Hail in Colorado, August 15, 20202 in hail · 13 events
- Flash Flooding in West Virginia, August 15, 2020$16,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917398, 917399, 917400, 917401, 917402, 917403, 917404, 917405, 917406.